Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Salt Lake City, UT

November 23, 2016Juab County, Tooele County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Nov 23, 2016, 4:40 PM MST for Juab County, Tooele County, Utah County, Utah. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 23, 2016, 4:40 PM MST (23:40 UTC)
Expired
Nov 23, 2016, 5:45 PM MST
In force
65 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Tooele County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 128 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 23, 5:40 PM MSTTSTM WND GST 596 N Provo, UTUS-189 AT LOWER PROVO CANYON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2016-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2016-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1559 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS55 KSLC 232340
SVRSLC
UTC023-045-049-240045-
/O.NEW.KSLC.SV.W.0062.161123T2340Z-161124T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
440 PM MST WED NOV 23 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UTAH COUNTY IN UTAH...
  SOUTHEASTERN TOOELE COUNTY IN UTAH...
  NORTHEASTERN JUAB COUNTY IN UTAH...

* UNTIL 545 PM MST

* AT 440 PM MST...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13
  MILES SOUTH OF CEDAR FORT TO 25 MILES NORTHEAST OF DELTA...AND
  MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PROVO...PAYSON...NEPHI...OREM...LEHI...DRAPER...SPANISH FORK...
  PLEASANT GROVE...SPRINGVILLE...AMERICAN FORK...EAGLE MOUNTAIN...
  LINDON...ALPINE...SANTAQUIN...MAPLETON...BLUFFDALE...SALEM...ELK
  RIDGE...WOODLAND HILLS AND ROCKY RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS. 

&&

LAT...LON 3968 11179 3965 11232 4038 11222 4042 11212
      4044 11202 4042 11196 4047 11189 4050 11173
      4041 11158 4035 11155 3999 11154
TIME...MOT...LOC 2340Z 269DEG 42KT 4013 11215 3965 11230 

$$

MPS
2 follow-up statements
917 
WWUS55 KSLC 240010
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MST WED NOV 23 2016

UTC023-045-049-240045-
/O.CON.KSLC.SV.W.0062.000000T0000Z-161124T0045Z/
UTAH UT-TOOELE UT-JUAB UT-
510 PM MST WED NOV 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR UTAH...SOUTHEASTERN TOOELE AND NORTHEASTERN JUAB COUNTIES...

AT 510 PM MST...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH A
HISTORY OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR LEHI TO 6 MILES
SOUTHWEST OF ELBERTA...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
PROVO...PAYSON...NEPHI...OREM...LEHI...DRAPER...SPANISH FORK...
PLEASANT GROVE...SPRINGVILLE...AMERICAN FORK...EAGLE MOUNTAIN...
LINDON...ALPINE...SANTAQUIN...MAPLETON...BLUFFDALE...SALEM...ELK
RIDGE...WOODLAND HILLS AND ROCKY RIDGE.

LAT...LON 3968 11179 3965 11232 4038 11222 4042 11212
      4044 11202 4042 11196 4047 11189 4050 11173
      4041 11158 4035 11155 3999 11154
TIME...MOT...LOC 0010Z 249DEG 33KT 4035 11185 3987 11200 

$$

MPS
300 
WWUS55 KSLC 240039
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
539 PM MST WED NOV 23 2016

UTC023-045-049-240049-
/O.EXP.KSLC.SV.W.0062.000000T0000Z-161124T0045Z/
UTAH UT-TOOELE UT-JUAB UT-
539 PM MST WED NOV 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR UTAH...SOUTHEASTERN TOOELE AND
NORTHEASTERN JUAB COUNTIES WILL EXPIRE AT 545 PM MST...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3968 11179 3965 11232 4038 11222 4042 11212
      4044 11202 4042 11196 4047 11189 4050 11173
      4041 11158 4035 11155 3999 11154
TIME...MOT...LOC 0039Z 269DEG 42KT 4035 11143 3988 11158 

$$

MPS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 4:12 PM MST, 28 minutes earlier.

Area forecast discussion, Nov 23, 4:12 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
412 PM MST Wed Nov 23 2016

.SYNOPSIS...A fast moving storm system will cross mainly northern
portions of the area this evening moving east after midnight. Dry
high pressure will return for Thursday. A mild southwest flow will
spread over the region Friday through Saturday.

&&

.SHORT TERM (THRU 00Z SUNDAY)...A vigorous and fast moving upper
trof is moving into western UT late this afternoon with the
associated cold front poised to cross the Wasatch Front.
Convection has developed along the front out over the west deserts
with winds gusting over 60 mph.

The front will reach the Wasatch Front by 5 pm with a burst of
heavy precip, gusty winds and a chance of a thunderstorm. Precip
type appears to be a rain snow mix on UDOT cams out west along
I-80 or snow melting as it falls. Expect about the same for the
Wasatch Front valleys but slush could develop along the benches
within an hour or so once the snow starts and mountain routes look
to receive a fairly good plastering of snow for 2 or 3 hours.

The current Winter Weather Advisory looks on track and added the
Wasatch Mtn valleys as snow intensity should be great enough to
stick to roads in that area as well. Our WY zone will also get a
brief burst of heavy snow but it appears that the duration will
not be long enough to create as much impact.

The axis of the upper trof shifts east by 06z and snow will taper
off pretty quickly around midnight. There is a chance of black ice
forming on wet roads as skies start to clear in the early morning
hours mainly on bridges and in canyons.

Strong ridging arrives Thu bringing mostly clear skies but the
stable airmass will keep inversions in place and valley temps stay
cool. A warmer southwest flow develops Fri as the ridge shifts
east and this mild flow continues Sat. The improved mixing should
send valley temps back above normal.

.LONG TERM (AFTER 00Z SUNDAY)...The extended period starts with a
splitting trough stretching along the California coast up north
through British Columbia. Both the GFS and the ECMWF have this
feature rotating through the Great Basin with several short waves
around it as the larger synoptic scale wave opens up across the
entire western CONUS through the weekend.

Frontal passage Sunday morning looks to be timed well with precip,
and 700mb temperatures cool fairly rapidly, with values advertised
as low as -9C. With several waves rotating around the main
trough, precipitation duration looks favorable for rain changing
to snow at most Valley locations across northern Utah and of
course in the mountains, as temperatures aloft continue to cool.
The cold core aloft continues to dig farther south and cool
through early Tuesday, as a piece of energy ejects northeast
forming into a closed low across the plain states. One change
noted in this package compared with the previous shift, the
extended models have slowed the system approaching late Saturday
into Sunday. The energy on the back side of the initial trough
seems to be more potent and digs farther south, tapping into more
moisture. Have bumped up PoPs slightly, but going forecast covered
this very well. The GFS is stronger and deeper with the trough
by Monday, as compared to the ECMWF which is quicker to move the
wave to the east. A very active pattern in store for several days
before a short duration ridge becomes evident by next Wednesday.

&&

.AVIATION...The SLC terminal will see rain change over to snow
shortly after a frontal passage. MVFR cigs and visbys changing to
IFR through 02z before improving through 03-04Z. Winds as the
front passes will be gusty and shift to the northwest. Snow
accumulations on grassy surfaces with slush possible on roadways,
though very little accumulation expected. Precip expected to end
after 05z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 3 AM MST Thursday for UTZ007>010.

     Winter Weather Advisory until 11 PM MST this evening for UTZ006.

WY...None.
&&

SHORT TERM...Wilensky
LONG TERM/AVIATION...Dewey

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Nov 23, 4:35 PM MST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MST WED NOV 23 2016

UTZ001>016-019>021-517-518-WYZ021-241400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
435 PM MST WED NOV 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A VIGOROUS PACIFIC COLD FRONT WILL CROSS THE OUTLOOK AREA THIS
EVENING. A BURST OF HEAVY SNOW WILL BRING SIGNIFICANT TRAVEL
IMPACTS TO PRETTY MUCH ALL ROUTES THROUGH THE NORTHERN AND CENTRAL
MOUNTAINS. LOCAL SLUSHY CONDITIONS COULD DEVELOP ALONG THE WASATCH
FRONT BENCHES. SNOW WILL REACH THE WESTERN VALLEY FLOORS BUT ONLY
LIGHT ACCUMULATION IS EXPECTED THERE AND LIMITED TO GRASSY
SURFACES. MOTORISTS SHOULD BE ON THE LOOK OUT FOR ICY ROADS AFTER
MIDNIGHT TONIGHT AFTER THE SNOW ENDS AND SKIES BEGIN TO CLEAR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY COOL WEATHER IS EXPECTED ACROSS THE OUTLOOK AREA THANKSGIVING
DAY.

A SERIES OF COLD STORM SYSTEMS WILL AFFECT THE REGION SUNDAY
THROUGH TUESDAY...WITH THE POTENTIAL FOR SNOW TO THE VALLEY FLOOR
AND SIGNIFICANT ACCUMULATION IN THE MOUNTAINS.

A HARD FREEZE IS POSSIBLE IN DIXIE NEXT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 3:30 PM MSTSevere Thunderstorm WarningSLCJuab, Tooele30 min
Nov 23, 3:56 PM MSTSevere Thunderstorm WarningSLCJuab, Tooele64 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.